Kansas, 2014

Flash Flood in Kansas, August 26, 2014

August 26, 2014 · NWS DDC · 1 event in 1 county or zone

Thunderstorms producing very heavy rain caused flooding across local roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms producing very heavy rain caused flooding across local roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 3:16 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 26, 3:16 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT TUE AUG 26 2014

...UPDATE TO AVIATION...

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 1124 AM CDT TUE AUG 26 2014

THE FORECAST WILL REMAIN THE SAME, AS NO CHANGES ARE PLANNED.  THERE
IS A FRONT WHICH WENT THROUGH TO THE SOUTH LAST NIGHT, STALLING NEAR
THE OKLAHOMA BORDER. THAT FRONT IS SCHEDULED TO ADVANCE BACK
NORTH THIS AFTERNOON AS A WARM FRONT, AND A LEE SIDE TROUGH SHOULD
FORM IN WESTERN KANSAS. THERE IS ALREADY A FEW ELEVATED SHOWERS
SHOWING UP ON RADAR NEAR JOHNSON CITY AND SYRACUSE. DEW POINTS
ARE RIDING FAIRLY HIGH, IN THE LOWER 60S IN OUR WEST AND THE MID
60S IN OUR EAST. SO, I THINK THERE WILL BE FURTHER DEVELOPMENT AS
THE AFTERNOON GOES ON AND THE FRONT COLLIDES WITH THE DEVELOPING
SURFACE TROUGH. THE LIGHT EASTERLY UPSLOPE FLOW IS ADVECTING
MOISTURE INTO THE SURFACE TROUGH, AND THIS COMBINATION WILL
TRIGGER A FEW STORMS. THE HIGHER POPS WILL BE AFTER 00Z TONIGHT IN
OUR WEST, AND MIGRATE TO OUR NORTHERN COUNTIES NORTH OF I-70 WHERE
THE FRONT SHOULD BE BY LATER THIS EVENING. FURTHERMORE, THERE IS
ONE UPPER LEVEL WAVE WHICH WILL MOVE THROUGH CENTRAL KANSAS THIS
EVENING AND HELP SUPPLY UPPER SUPPORT FOR ANY CONVECTION THAT
DEVELOPS. SEVERE STORMS ARE NOT ANTICIPATED, BUT DOWN BURST WINDS
TO 50 MPH WILL BE POSSIBLE.

THERE IS A SECOND MID LEVEL WAVE WHICH IS FORECAST BY THE NAM AND
ECMWF MODELS TO MOVE THROUGH CENTRAL AND NORTHERN KANSAS WEDNESDAY.
THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS TO MUCH TO THE
FORECAST AREA EARLIER IN THE DAY WEDNESDAY THAN TODAY. BY
WEDNESDAY EVENING, THERE WILL BE SHOWERS AND THUNDERSTORMS
SCATTERED THROUGHOUT SOUTHWESTERN KANSAS, MAINLY FROM HIGHWAY 283
AND EASTWARD. SINCE THERE WILL AN ABUNDANCE OF CLOUDS AND
WIDESPREAD RAIN, THE MAXIMUM TEMPERATURES WILL BE LOWER ON
WEDNESDAY. THE GOING MAX T'S RANGING FROM NEAR 90F DEGREES IN
SYRACUSE AND SCOTT CITY AREAS WILL RANGE SLIGHTLY UPWARD TO THE
MID 90S IN THE BARBER COUNTY AREA. SURFACE WINDS ON WEDNESDAY
SHOULD BE SOUTH AND INCREASE DURING THE AFTERNOON INTO THE
15G25MPH RANGE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 120 PM CDT TUE AUG 26 2014

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
PUSHING EASTWARD OUT OF THE CENTRAL AND SOUTHERN ROCKIES INTO THE
WESTERN HIGH PLAINS THURSDAY BRINGING ADDITIONAL PRECIP CHANCES TO
PORTIONS OF WESTERN AND CENTRAL KANSAS EARLY IN THE PERIOD. AS
THE UPPER LEVEL SHORTWAVE KICKS OUT OF THE ROCKIES, A PREVAILING
SURFACE TROUGH ACROSS EASTERN COLORADO WILL BEGIN TO SHIFT
EASTWARD INTO EXTREME WESTERN KANSAS PROVIDING INCREASED
CONVERGENCE ACROSS THE AREA. MEANWHILE, AMPLE MOISTURE WILL
CONTINUE TO POOL AHEAD OF THE ADVANCING SURFACE TROUGH WITHIN A
SOUTHEASTERLY UPSLOPE FLOW WITH H85 DEWPOINTS UP NEAR 15C.
ADDITIONALLY, A +70KT UPPER LEVEL JET LIFTING NORTHEAST OUT OF THE
APPROACHING TROUGH AXIS, IS PROJECTED TO MOVE EASTWARD ACROSS
WESTERN KANSAS TOWARD THURSDAY AFTERNOON. AS LOW/MID LEVEL LAPSE
RATES STEEPEN THURSDAY AFTERNOON, THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS AHEAD OF THE SURFACE
TROUGH IN A CORRIDOR OF INCREASED INSTABILITY. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, ENOUGH DEEP LAYER SHEAR AND
INSTABILITY WILL BE PRESENT TO SUPPORT THE POTENTIAL FOR STRONG
TO MARGINALLY SEVERE STORMS.

THE FOCUS FOR PRECIP SHIFTS EASTWARD MORE INTO CENTRAL AND EASTERN
KANSAS FRIDAY AS THE SURFACE TROUGH MIGRATES FURTHER EAST. DRIER
CONDITIONS WILL RETURN TO WESTERN KANSAS OVER THE WEEKEND AS THE
UPPER LEVEL SHORTWAVE PUSHES FURTHER EAST INTO THE MISSISSIPPI
RIVER VALLEY WHILE WEAK RIDGING ALOFT MOVES OUT OF THE ROCKIES
INTO THE WESTERN HIGH PLAINS.

NEAR NORMAL TEMPERATURES ARE EXPECTED THURSDAY EVEN AS THE SURFACE
TROUGH PUSHES ACROSS WESTERN KANSAS THROUGHOUT THE DAY. THE GFS AND
ECMWF SHOW H85 TEMPERATURES GENERALLY AROUND 20C ACROSS CENTRAL AND
SOUTHWEST KANSAS WITH THE WARMEST AIR IN PLACE ACROSS SOUTH
CENTRAL KANSAS AHEAD OF THE TROUGH. LOOK FOR HIGHS WELL UP INTO
THE 80S(F) THURSDAY AFTERNOON WITH NEAR 90F STILL POSSIBLE IN
SOUTH CENTRAL KANSAS. SLIGHTLY COOLER TEMPERATURES ARE LIKELY
FRIDAY AS A NORTHERLY FLOW SETS UP BEHIND THE DEPARTING SURFACE
TROUGH. COOLER AIR WILL FILTER SOUTHWARD INTO CENTRAL AND WESTERN
KANSAS AS A RESULT WITH H85 TEMPERATURES DROPPING BELOW 20C NEAR
THE I-70 CORRIDOR. HIGHS ONLY UP INTO THE LOWER TO MID 80S(F) ARE
EXPECTED FRIDAY AFTERNOON. TEMPERATURES WILL REBOUND SOMEWHAT INTO
THE WEEKEND AS THE AFOREMENTIONED WEAK UPPER LEVEL RIDGE TRANSITIONS
EAST ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 516 PM CDT TUE AUG 26 2014

VFR CIGS EXPECTED THROUGH TAF PD. THERE WILL BE SOME SHOWERS
AND THUNDERSTORMS ACROSS THE TERMINALS, PARTICULARLY BETWEEN 02Z-
06Z. ACTIVITY SHOULD MOVE OFF TO THE NORTHEAST THROUGH THE
OVERNIGHT. SOUTHERLY/SOUTHEASTERLY WINDS 8-12 KT INCREASING
15-20 KT BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  92  68  87 /  30  60  50  50
GCK  67  90  66  85 /  50  40  50  50
EHA  66  89  64  84 /  50  40  50  50
LBL  68  92  67  87 /  30  40  50  50
HYS  68  91  68  86 /  50  60  60  50
P28  73  96  71  89 /  10  30  50  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURKE
LONG TERM...JJOHNSON
AVIATION...SUGDEN
Hazardous weather outlook, Aug 26, 2:39 AM MST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT TUE AUG 26 2014

KSZ030-031-043>046-061>066-074>081-084>090-270945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
439 AM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT, ESPECIALLY ACROSS FAR WESTERN AND NORTH CENTRAL KANSAS.
A FEW THUNDERSTORMS LATE TODAY AND EARLY THIS EVENING WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY THROUGH
SATURDAY. A FEW STRONG THUNDERSTORMS WEDNESDAY AND THURSDAY WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 26, 6:13 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM MDT TUE AUG 26 2014

KSZ061-270200-
HAMILTON KS-
713 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOLIDGE...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 10204 3826 10188 3804 10191 3805 10204
TIME...MOT...LOC 0112Z 177DEG 12KT 3813 10204

GERARD

The radar

The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hamilton

When
August 26, 7:30 PM MST to 9:30 PM MST
Where
Hamilton County, 9.12 mi NNE of Coolidge to 8.86 mi NNE of Coolidge
Cause
Heavy Rain
Reported by
Public
Coordinates
38.150, -101.930

Water was flowing over Road G in places, near Road 8.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541692.